Bleeding Risk Reduced in Atrial Fibrillation After PCI With Dual Therapy

Share this content:
Dual therapy was also found to be noninferior to triple therapy with regard to risk for thromboembolic events.
Dual therapy was also found to be noninferior to triple therapy with regard to risk for thromboembolic events.

HealthDay News — For patients with atrial fibrillation who undergo percutaneous coronary intervention (PCI), the risk of bleeding is lower with dual therapy than triple therapy, and dual therapy is noninferior to triple therapy regarding risk of thromboembolic events, according to a study published in the New England Journal of Medicine.

The research was published to coincide with the European Society of Cardiology Congress 2017, held from August 26 to 30 in Barcelona, Spain.

Christopher P Cannon, MD, from Brigham and Women's Hospital in Boston, and colleagues randomized 2725 patients with atrial fibrillation who had undergone PCI to triple therapy with warfarin plus a P2Y12 inhibitor and aspirin (triple-therapy group) or dual therapy with dabigatran (110 or 150 mg twice daily) plus a P2Y12 inhibitor and no aspirin (dual-therapy group).

The researchers found that the incidence of the primary end point of a major or clinically relevant non major bleeding event during follow-up (mean, 14 months) was 15.4% and 26.9% in the 110-mg dual-therapy and triple-therapy groups, respectively (hazard ratio [HR], 0.52; 95% CI, 0.42 to 0.63; P <.001 for noninferiority; P <.001 for superiority).

The incidence was 20.2% and 25.7% in the 150-mg dual-therapy group and the corresponding triple-therapy group, respectively (HR, 0.72; 95% CI, 0.58-0.88; P <.001 for noninferiority).

"Dual therapy was noninferior to triple therapy with respect to the risk of thromboembolic events," the authors wrote.

Disclosures: Several authors disclosed financial ties to pharmaceutical companies, including Boehringer Ingelheim, which funded the study.

Reference

Cannon CP, Bhatt DL, Oldgren J, et al. Dual antithrombotic therapy with dabigatran after PCI in atrial fibrillation [published online August 27, 2017]. N Engl J Med. doi:10.1056/NEJMoa1708454

You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters